Drugmakers Novo Nordisk and Eli Lilly failed to adequately warn patients about the potential risk of serious stomach problems associated with their blockbuster Ozempic and Mounjaro, according to a lawsuit submitted Wednesday.
The 26-page lawsuit, filed on behalf of a Louisiana woman who says she was “severely injured” after taking the two diabetes drugs, is the first to claim they can cause gastrointestinal damage.
Ozempic and Mounjaro – both part of a new class of drugs known as GLP-1 agonists – help people with type 2 diabetes manage their blood sugar levels. They are also prescribed off-label for weight loss.
GLP-1 medications work in part by slowing down how fast food moves through the stomach, which can lead to a person feeling fuller for longer. However, they can also cause gastrointestinal problems, including abdominal pain, nausea and vomiting, which have been well documented in clinical trials and are listed as potential side effects on the drugs’ labels.
Jaclyn Bjorklund, 44, of Louisiana, is accusing the drug makers of failing to disclose other health problems allegedly caused by the drug, including severe gastroparesis, also known as stomach paralysis, as well as “persistent” vomiting, said Paul Pennock, an attorney. reporters on a call Wednesday. Pennock is from the Orlando, Florida-based firm Morgan & Morgan, which represents Bjorklund.
Gastroparesis is a condition that slows or stops the movement of food out of the stomach and into the small intestine. It is sometimes referred to as “delayed gastric emptying,” according to National Institute of Diabetes and Digestive and Kidney Diseases. The condition can be caused by underlying medical problems, and one of the more common causes of gastroparesis is diabetes, according to American College of Gastroenterology. It can also be caused by infections or certain medications, including narcotics and antidepressants.
While “gastroparesis” is not mentioned in the prescribing information for Ozempic or Mounjaro“delays gastric emptying” is listed on both drugs’ labels because it can affect how other drugs are absorbed by the body.
The Food and Drug Administration declined to comment on the case. In a statement, Chanapa Tantibanchachai, a spokesman for the agency, said it is unclear whether GLP-1 medications contribute to the occurrence of gastroparesis.
A spokesman for Eli Lilly did not immediately respond to a request for comment on the lawsuit. Natalia Salomao, a spokeswoman for Novo Nordisk, said the company was not aware of the lawsuit Wednesday morning. However, Salomao noted that gastroparesis is a known risk for people with diabetes.
“Patient safety is of utmost importance to Novo Nordisk,” she said. “We recommend that patients take these medicines for their approved indications and under the supervision of a healthcare professional.”
About 400 people have come forward claiming gastrointestinal damage caused by the diabetes drug, said Pennock, who said he eventually expects to see “thousands of such cases.”
Bjorklund was diagnosed with type 2 diabetes in 2017 and had been prescribed Ozempic before later switching to Mounjaro.
Bjorklund claims she was “severely hurt” by the medication and had to go to the emergency room several times because of stomach problems, according to the lawsuit. She vomited so violently that she lost teeth, the suit alleges.
Bjorklund has not yet been diagnosed with gastroparesis, Pennock said, although he claimed her symptoms are “indicative of” the condition and denied the condition was caused by her diabetes.
She is seeking “very substantial” compensation from the drugmakers, Pennock added, declining to specify a specific amount.
Dr. Shauna Levy, an obesity medicine specialist and medical director of the Tulane Bariatric Center in New Orleans, said she was surprised by the lawsuit.
While the medication could cause gastroparesis, Levy, who is not involved in Bjorklund’s treatment, said the problem could also be caused by another undiagnosed disease or by the patient’s diabetes and then worsened by the medication.
“As a provider, I’m not concerned that this is a common problem,” Levy said.
Tantibanchachai said the FDA will continue to monitor for any potential side effects from the medication.
“If newly identified safety signals are identified, the FDA will determine what actions are appropriate after a thorough review of the evidence,” she said.